Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 53, NWS Paducah, KY

May 26, 1997New Madrid County, Missouri; Fulton County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 26, 1997, 4:52 PM CDT for New Madrid County, Missouri; Fulton County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1997, 4:52 PM CDT (21:52 UTC)
Expired
May 26, 1997, 7:00 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Fulton County, KY, New Madrid County, MO

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 262152
FFWPAH
KYC075-MOC143-207-223-270000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST KENTUCKY
 
   ...FULTON COUNTY
 
 
IN SOUTHEAST MISSOURI
 
   ...NEW MADRID COUNTY...STODDARD COUNTY...WAYNE COUNTY
 
AT 445 PM CDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING
ACROSS THE AFFORMENTIONED COUNTIES. THESE STORMS WERE PRODUCING COPIOUS
AMOUNTS OF RAIN...IN THE 1 TO 2 INCH RANGE...AS THEY MOVED SOUTHEAST
ACROSS THE MISSISSIPPI RIVER AND DECREASE IN INTENSITY. THE STORMS WERE
REDEVELOPING OVER THE WAYNE COUNTY AREA AND MOVING ALONG SIMILAR PATHS
AS PREVIOUS STORMS. THIS TRAINING EFFECT IS EXPECTED TO
CONTINUE INTO THE EVENING HOURS WITH SEVERAL MORE INCHES OF RAIN POSSIBL
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
HOOPER/SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:09 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 26, 1:09 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT MON MAY 26 1997

MAIN PROBLEM TONIGHT IS THUNDERSTORM RE-DEVELOPMENT.

MCS HAS MOVED EAST OF FORECAST AREA AND FRONTAL BOUNDARY WAS FROM
NEAR BWG TO CGI AT NOON.  WITH FRONT FORECAST TO REMAIN QUASI STNRY
THROUGH TUESDAY AND PIECES OF ENERGY BREAKING OFF THE MAIN UPPER LEVEL
SYSTEM EJECTING EASTWARD WE ARE LIKELY TO SEE MORE BOUTS OF STORMS.

STAGE BEING SET TODAY WITH VERY UNSTABLE AIRMASS OVER SOUTHERN PART OF
AREA AS PARTIAL CLEARING HAS TAKEN PLACE.  HOWEVER...WE APPEAR TO BE IN
AN AREA OF SOME DOWNWARD MOTION BEHIND THE MCS.  MODELS DISPLAY THIS
WITH GENERALLY NVA ACROSS THE AREA THROUGH EVENING.  HOWEVER...AS PER
SPC MCD...BOUNDARIES DO EXIST AND EXPECT DEVELOPMENT THERE LATER.
ANOTHER SPOKE OF VORTICITY PROGGED TO CROSS THE REGION LATE EVENING/
OVERNIGHT AND THINK CHANCES OF ANOTHER MCS ARE HIGH.  SUGGEST USING
LIKELY POPS TONIGHT.
.
COULD SEE MORNING STORMS SUBSIDING WITH PERHAPS ANOTHER BREAK THEN
SCATTERED STORMS AGAIN BY AFTERNOON...ALL LEADING TO HIGH DAILY POP.

AT THIS TIME WILL NOT ARGUE WITH FWC TEMPERATURES.  WITH FRONT HOVERING
IN VICINITY WILL NEED TO SPLIT ZONES BASICALLY BY EXPECTED ^TEMP
GRADIENT.

SDB

In the hours before

Local storm report, May 26, 4:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    DUDLEY                    MO   .75 INCH HAIL
05/26/97   STODDARD                       HIGH WIND AND DAMAGE TO
                                          BUILDINGS ALSO REPORTED
0356 PM    PERRYVILLE                MO   FLOODING
05/26/97   PERRY                          STREETS FLOODED AND SOME
                                          CLOSED IN PERRYVILLE
0408 PM    DEXTER                    MO   .88 INCH HAIL
05/26/97   STODDARD
Local storm report, May 26, 4:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    DUDLEY                    MO   .75 INCH HAIL
05/26/97   STODDARD                       HIGH WIND AND DAMAGE TO
                                          BUILDINGS ALSO REPORTED
0356 PM    PERRYVILLE                MO   FLOODING
05/26/97   PERRY  T                        STREETS FLOODED AND SOME
                                          CLOSED IN PERRYVILLE
0408 PM    DEXTER                    MO   .88 INCH HAIL
05/26/97   STODDARD
Local storm report, May 26, 4:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    AVA                       IL   1.75 INCH HAIL
05/26/97   JACKSON
Local storm report, May 26, 4:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    AVA                       IL   1.75 INCH HAIL
05/26/97   JACKSON
Local storm report, May 26, 4:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    POPLAR BLUFF              KY   .75 INCH HAIL
05/26/97   BUTLER                         HAIL WAS NORTH OF POPLAR
                                          BLUFF. MILES UNKNOWN.
Local storm report, May 26, 4:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    POPLAR BLUFF              KY   .75 INCH HAIL
05/26/97   BUTLER                         HAIL WAS NORTH OF POPLAR
                                          BLUFF. MILES UNKNOWN.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:55 PM CDTSevere Thunderstorm WarningPAHPerry65 min
May 26, 5:36 AM CDTSevere Thunderstorm WarningPAHButler69 min
May 26, 6:49 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid41 min
May 26, 2:46 PM CDTSevere Thunderstorm WarningPAHWayne44 min
May 26, 3:10 PM CDTSevere Thunderstorm WarningPAHPerry50 min
May 26, 3:27 PM CDTSevere Thunderstorm WarningPAHStoddard48 min
May 26, 3:59 PM CDTTornado WarningPAHStoddard31 min
May 26, 4:19 PM CDTSevere Thunderstorm WarningPAHNew Madrid41 min
May 26, 4:52 PM CDTFlash Flood WarningPAHStoddard, Wayne2 hr
May 26, 5:38 PM CDTSevere Thunderstorm WarningPAHButler37 min
May 26, 4:59 PM CDTSevere Thunderstorm WarningPAHFulton31 min

Nearby

Flash Flood Warnings in Missouri, 1997Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.